Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS Nashville, TN

January 21, 20104 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 21, 2010, 3:08 PM CST for 4 counties in Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2010, 3:08 PM CST (21:08 UTC)
Expired
Jan 21, 2010, 3:45 PM CST
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Marshall County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 58 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 3:34 PM CSTHAIL 0.88Murfreesboro, TNNICKEL SIZED HAIL REPORTED AT SPARTA PIKE AND TN BLVD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS54 KOHX 212108
SVROHX
TNC003-117-149-187-212145-
/O.NEW.KOHX.SV.W.0002.100121T2108Z-100121T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
308 PM CST THU JAN 21 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN MARSHALL COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 345 PM CST

* AT 304 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES SOUTHWEST OF MURFREESBORO...OR 16 MILES NORTH OF LEWISBURG...
  AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MURFREESBORO BY 335 PM CST...
  6 MILES SOUTHEAST OF WALTERHILL BY 345 PM CST...

LAT...LON 3556 8668 3570 8681 3570 8680 3570 8679
      3572 8679 3606 8648 3583 8619
TIME...MOT...LOC 2108Z 232DEG 33KT 3569 8665

$$

13
1 follow-up statement
498 
WWUS54 KOHX 212124
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CST THU JAN 21 2010

TNC117-187-212132-
/O.CAN.KOHX.SV.W.0002.000000T0000Z-100121T2145Z/
WILLIAMSON TN-MARSHALL TN-
324 PM CST THU JAN 21 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL AND
SOUTHEASTERN WILLIAMSON COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3559 8662 3568 8661 3606 8648 3583 8619
TIME...MOT...LOC 2122Z 232DEG 33KT 3577 8652

$$

TNC003-149-212145-
/O.CON.KOHX.SV.W.0002.000000T0000Z-100121T2145Z/
RUTHERFORD TN-BEDFORD TN-
324 PM CST THU JAN 21 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR NORTHWESTERN BEDFORD AND RUTHERFORD COUNTIES...

AT 318 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES SOUTHWEST OF MURFREESBORO...MOVING NORTHEAST AT 40
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MURFREESBORO BY 335 PM CST...
  WALTERHILL BY 345 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY 
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3559 8662 3568 8661 3606 8648 3583 8619
TIME...MOT...LOC 2122Z 232DEG 33KT 3577 8652

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:06 PM CST, 2 minutes earlier.

Area forecast discussion, Jan 21, 3:06 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CST THU JAN 21 2010

.DISCUSSION...
CURRENT...TOR WATCH IN EFFECT W 1/3 TIL 23Z...BUT SOME CELLS
LOOKING SEVERE TO THE E AS WELL...AS DRY SLOTTING AND SOME COOLING
TAKES PLACE AT MID LEVELS. TEMPS IN MID 50S TO LOWER 60S.

WILL KEEP MENTION OF SEVERE IN ZONES THRU 03Z...AFTER WHICH UPPER LO
(MOVING NE) OUTRUNS SURFACE LO AND WE LOSE OUR DYNAMIC SUPPORT.
WINDS HAVE GONE SOUTHERLY SO VEERING NOT QUITE AS STRONG...WOULD
SUSPECT MAINLY A HAIL THREAT BY EVE.

ASSCD SURFACE FRONT EXPECTED TO BE NEAR HOP BY 06Z TONITE...AND
NEAR PLATEAU BY 12Z. WILL CARRY HI CHANCE POPS (50%) FOR TONITE.
LO CLOUDS WILL LINGER IN AREA FOR QUITE SOME TIME...MAYBE INTO SAT.

SOME MORE RAIN ON HORIZON FOR SAT NITE AND SUN...AND ESF MENTIONS
POSSIBLE FLOOD PROBLEMS. STRONG FRONT MOVES E AS SURFACE LO
DEVELOPS OVER CNTRL PLAINS SAT...CHANCE RW- FAR W.

PRE-FRONTAL SQUALL LINE EXPECTED TO MOVE ACROSS SAT NITE AND THEN
OCCLUDED FRONT MOVES ACROSS SUN AFTERNOON OR EVE. SOME WRAP-AROUND
LO CHANCE FLURRIES/R- MON NITE AND TUE. BACK TO NEAR SEASONAL
TEMPS MON AND BEYOND.

BY THU...GFS DEVELOPS A SURFACE LO OVER E TX WITH A STRONG COLD FRONT
WITH MUCH COLDER AIR MOVING SE. DGEX EVEN FASTER WITH THIS
FEATURE...WHILE EURO SUPPRESES LO WELL TO SW. WILL GO WITH 50%
POPS FOR R- FOR NOW.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      45  52  43  61 /  50   0  10  10
CLARKSVILLE    42  48  41  59 /  50   0  10  30
CROSSVILLE     45  49  38  55 /  50  20  10  10
COLUMBIA       47  52  42  60 /  50   0  10  10
LAWRENCEBURG   47  51  42  61 /  50   0  10  10
WAVERLY        43  50  42  60 /  50   0  10  40
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Jan 21, 9:06 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
906 AM CST THU JAN 21 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-221130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
906 AM CST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. THEY WILL BE
MOST FAVORABLE IN THE LATE MORNING AND AFTERNOON. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT BUT THE ATMOSPHERE WILL BECOME
CONDUCIVE FOR ISOLATED TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

In the hours before

Special weather statement, Jan 21, 1:31 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
131 PM CST THU JAN 21 2010

TNZ075-077-212000-
BEDFORD-COFFEE-
131 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD AND COFFEE COUNTIES...

AT 127 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING NORTHEAST AT 45 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Jan 21, 1:53 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
153 PM CST THU JAN 21 2010

TNZ008-009-028>030-212100-
MACON-SMITH-SUMNER-TROUSDALE-WILSON-
153 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR MACON...SMITH...SUMNER...
TROUSDALE AND WILSON COUNTIES...

AT 146 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LEBANON...MOVING NORTHEAST
AT 40 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Jan 21, 2:09 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CST THU JAN 21 2010

TNZ009-010-028>030-212045-
CLAY-MACON-SMITH-TROUSDALE-WILSON-
209 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY UNTIL 245 PM CST...FOR
CLAY...MACON...SMITH...TROUSDALE AND WILSON COUNTIES...

AT 205 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LEBANON...MOVING NORTHEAST
AT 40 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Jan 21, 2:17 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CST THU JAN 21 2010

TNZ059>061-095-212045-
GILES-MARSHALL-MAURY-WILLIAMSON-
217 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY UNTIL 245 PM CST...FOR
GILES...MARSHALL...MAURY AND WILLIAMSON COUNTIES...

AT 210 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MOUNT PLEASANT...OR 13 MILES
SOUTHWEST OF COLUMBIA...MOVING NORTHEAST AT 30 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Jan 21, 2:26 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
226 PM CST THU JAN 21 2010

TNZ009-010-029-030-212100-
CLAY-MACON-SMITH-TROUSDALE-
226 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY UNTIL 3 PM CST...FOR
CLAY...MACON...SMITH AND TROUSDALE COUNTIES...

AT 215 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARTSVILLE...MOVING NORTHEAST AT 35 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Local storm report, Jan 21, 3:01 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
301 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             LAFAYETTE               36.52N 86.03W
01/21/2010  E1.00 INCH       MACON              TN   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED IN DOWNTOWN LAFAYETTE.

&&

MD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 9:00 PM CSTRiver Flood WarningOHXBedford12 hr
Jan 21, 2:22 PM CSTSevere Thunderstorm WarningOHXMarshall, Maury23 min
Jan 21, 2:44 PM CSTTornado WarningOHXClay, Macon, Trousdale31 min
Jan 21, 3:31 PM CSTSevere Thunderstorm WarningOHXDeKalb, Rutherford, Smith, Wilson29 min
Jan 21, 3:42 PM CSTSevere Thunderstorm WarningOHXCannon, Rutherford19 min
Jan 21, 3:44 PM CSTSevere Thunderstorm WarningOHXStewart31 min
Jan 21, 3:49 PM CSTSevere Thunderstorm WarningOHXGiles26 min
Jan 21, 3:49 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam26 min
Jan 21, 3:53 PM CSTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Smith37 min
Jan 21, 3:56 PM CSTTornado WarningOHXGiles34 min
Jan 21, 4:10 PM CSTTornado WarningOHXClay, Jackson, Overton, Putnam35 min
Jan 21, 4:19 PM CSTTornado WarningOHXClay, Overton, Pickett26 min
Jan 21, 4:25 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren, White35 min
Jan 21, 4:28 PM CSTTornado WarningOHXGiles, Lawrence, Maury32 min
Jan 21, 4:42 PM CSTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett, Putnam33 min
Jan 21, 4:58 PM CSTSevere Thunderstorm WarningOHXWhite14 min
Jan 21, 5:02 PM CSTTornado WarningOHXBedford, Giles, Marshall, Maury28 min
Jan 21, 5:10 PM CSTTornado WarningOHXGrundy35 min
Jan 21, 5:27 PM CSTTornado WarningOHXBedford, Marshall18 min
Jan 21, 5:39 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy36 min
Jan 21, 5:46 PM CSTSevere Thunderstorm WarningOHXBedford14 min
Jan 21, 5:54 PM CSTSevere Thunderstorm WarningOHXRobertson, Sumner21 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.